Alert archive / South Dakota / Tornado Warnings in 2011

Tornado Warning 14, NWS Aberdeen, SD

July 9, 2011Potter County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jul 9, 2011, 10:08 PM CDT for Potter County, South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2011, 10:08 PM CDT (03:08 UTC)
Expired
Jul 9, 2011, 10:57 PM CDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

County Potter County, SD

The radar

The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 10:16 PM CDTFUNNEL CLOUD4 N Gettysburg, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

214 
WFUS53 KABR 100308
TORABR
SDC107-100400-
/O.NEW.KABR.TO.W.0014.110710T0308Z-110710T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1008 PM CDT SAT JUL 9 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 1100 PM CDT

* AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS           
  DANGEROUS STORM WAS LOCATED 7 MILES NORTHWEST OF GETTYSBURG...AND  
  MOVING SOUTHEAST AT 20 MPH.

* THIS TORNADIC STORM WILL BE NEAR...
  LEBANON AROUND 1040 PM CDT...

THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 179 AND 190.

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 229 AND 239.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4524 9965 4500 9969 4505 10006 4508 10010
      4524 10009
TIME...MOT...LOC 0308Z 293DEG 18KT 4509 9999

$$
CONNELLY
3 follow-up statements
210 
WWUS53 KABR 100327
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1027 PM CDT SAT JUL 9 2011

SDC107-100400-
/O.CON.KABR.TO.W.0014.000000T0000Z-110710T0400Z/
POTTER SD-
1027 PM CDT SAT JUL 9 2011

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL POTTER COUNTY
UNTIL 1100 PM CDT...

AT 1022 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. 
THIS TORNADO WAS LOCATED NORTHEAST OF GETTYSBURG...MOVING SOUTHEAST 
AT 20 MPH.

THE  DEVELOPING TORNADO WILL BE NEAR...
  LEBANON AROUND 1040 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4509 9996 4520 9990 4522 9966 4500 9969
      4503 9994
TIME...MOT...LOC 0327Z 293DEG 18KT 4505 9987

$$
CONNELLY
828 
WWUS53 KABR 100348
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1048 PM CDT SAT JUL 9 2011

SDC107-100400-
/O.CON.KABR.TO.W.0014.000000T0000Z-110710T0400Z/
POTTER SD-
1048 PM CDT SAT JUL 9 2011

...A TORNADO WARNING REMAINS IN EFFECT FOR EAST CENTRAL POTTER COUNTY
UNTIL 1100 PM CDT...

AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR LEBANON...OR 10 MILES EAST OF GETTYSBURG...
MOVING SOUTHEAST AT 20 MPH.

THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF EAST CENTRAL POTTER
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4500 9969 4501 9978 4513 9973 4511 9967
TIME...MOT...LOC 0348Z 293DEG 18KT 4501 9973

$$
CONNELLY
105 
WWUS53 KABR 100357
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1057 PM CDT SAT JUL 9 2011

SDC107-100407-
/O.CAN.KABR.TO.W.0014.000000T0000Z-110710T0400Z/
POTTER SD-
1057 PM CDT SAT JUL 9 2011

...THE TORNADO WARNING FOR EAST CENTRAL POTTER COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4500 9969 4501 9978 4513 9973 4511 9967
TIME...MOT...LOC 0357Z 293DEG 18KT 4499 9967

$$
CONNELLY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 9, 3:42 PM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, Jul 9, 3:42 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
342 PM CDT SAT JUL 9 2011

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
SFC FRONTAL BOUNDARY ACROSS SOUTHEAST SD THIS AFTERNOON. FARTHER
NORTHWEST DEWPOINT GRADIENT RATHER SHARP WITH 50S DEWPOINTS
ADVECTING IN AGAINST DEWPOINTS AROUND 70. AN AREA OF CU HAS FORMED
ALONG THIS GRADIENT. ALSO SEEING SOME CUMULUS BUBBLING UP ALONG
THE FRONTAL BOUNDARY. MESOANALYSIS SHOWS BEST INSTABILITY AND
SHEAR ACROSS THE FAR SOUTHEAST AND SOUTHERN CWA AND STILL COULD
SEE A FEW STORMS POP OVER THE NEXT SEVERAL HOURS. WILL KEEP LOW
POPS IN PLACE THROUGH THE LATE AFTERNOON AND EVENING HOURS.

OVERNIGHT AND INTO SUNDAY...FRONTAL BOUNDARY MOVES BACK NORTHWARD
AS A WARM FRONT AS ANOTHER WAVE OF LOW PRESSURE TRACKS ALONG IT.
EXPECTING ANOTHER ROUND OF THUNDERSTORMS TO DEVELOP INTO THE
AFTERNOON AND EVENING HOURS AS INSTABILITY AND SHEAR INCREASE.
FAVORABLE JET ENTRANCE REGION MOVES ATOP THE DAKOTAS AS WELL.
SEVERE STORMS ARE POSSIBLE ACROSS THE CWA FROM LATE AFTERNOON AND
THROUGH THE EVENING.

SUNDAY NIGHT AND MONDAY SFC RIDGE AXIS BUILDS SOUTH ACROSS THE
DAKOTAS AND WILL PUSH THUNDERSTORM CHANCES TO THE SOUTH AND
WEST...MAINLY ACROSS SOUTHERN AND WESTERN SOUTH DAKOTA.

.LONG TERM...TUESDAY THROUGH SATURDAY
THE UPPER LEVEL PATTERN WILL FEATURE HIGH PRESSURE OVER THE
SOUTHEASTERN UNITED STATES GRADUALLY WORKING ITS WAY WEST AND
NORTH THROUGH THE PERIOD...BECOMING CENTERED OVER THE CENTRAL
PLAINS/IOWA/MISSOURI BY SUNDAY MORNING. A SERIES OF RIDGE RIDING
SHORTWAVES WILL AFFECT THE NORTHERN PLAINS TUESDAY THROUGH EARLY
IN THE DAY SATURDAY. AT THE SURFACE...HIGH PRESSURE WILL BE
NORTHEAST OF THE REGION WHEN THE PERIOD STARTS...WITH ELONGATED
LOW PRESSURE FROM THE NORTHERN ROCKIES TO TEXAS. THE LOW MOVES
VERY LITTLE THROUGH THURSDAY NIGHT...THEN SLOWLY BEGINS TO PUSH
EASTWARD OVER THE PLAINS FRIDAY AND SATURDAY. DECENT WAA WILL
OCCUR AHEAD OF THIS BOUNDARY AND LOOKS TO BRING AN ABUNDANCE OF
WARM AND MOIST AIR INTO THE REGION...AIDING IN FAIRLY STRONG
PERIODS OF INSTABILITY...ESPECIALLY THURSDAY NIGHT THROUGH FRIDAY
NIGHT. WITH THE UPPER LEVEL SUPPORT IN PLACE...LOOKS AS THOUGH
THERE WILL BE SOME CHANCE OF STORM DEVELOPMENT THROUGH ALL BUT THE
VERY END OF THE PERIOD WHEN THE UPPER LEVEL HIGH TAKES OVER. WILL
KEEP SCHC/CHC POPS IN PRETTY MUCH EVERY PERIOD.

NEAR NORMAL TEMPERATURES EARLY IN THE PERIOD WILL GIVE WAY TO
TEMPERATURES A GOOD CATEGORY OR TWO ABOVE NORMAL THURSDAY THROUGH
SATURDAY.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL INTO THE EVENING AND OVERNIGHT HOURS.
SOME LATE AFTERNOON CUMULUS CLOUDS BETWEEN 3200-4500 FEET WILL BE
FOUND ACROSS THE WESTERN CWA...AFFECTING KPIR AND KMBG. A FEW
THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND EVENING
HOURS AS WELL. ANY STORMS THAT DEVELOP SHOULD DISSIPATE BY 06Z OR
SO...WITH VFR CONDITIONS THEN PREVAILING OVERNIGHT INTO SUNDAY
MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 9, 4:06 AM CDT, 18 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
406 AM CDT SAT JUL 9 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
406 AM CDT SAT JUL 9 2011 /306 AM MDT SAT JUL 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY INTO TONIGHT.
A FEW OF THOSE COULD PROVE STRONG TO SEVERE WITH HAIL AND WIND
BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE PATTERN WITH DIURNALLY DRIVEN THUNDERSTORMS WILL
CONTINUE ACROSS THE AREA THROUGH MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TDK

In the hours before

Local storm report, Jul 9, 8:54 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM CDT SAT JUL 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             3 NW LEBANON            45.10N 99.80W
07/09/2011  E1.75 INCH       POTTER             SD   PUBLIC

&&

CM
Local storm report, Jul 9, 9:08 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
908 PM CDT SAT JUL 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             6 SW TOLSTOY            45.15N 99.70W
07/09/2011  E0.88 INCH       POTTER             SD   PUBLIC

&&

CM
Local storm report, Jul 9, 9:17 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
917 PM CDT SAT JUL 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HAIL             2 NW TOLSTOY            45.23N 99.64W
07/09/2011  E1.75 INCH       POTTER             SD   PUBLIC

            ALSO RECEIVING ABOUT 55 MPH WINDS

&&

CM
Local storm report, Jul 9, 9:31 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
931 PM CDT SAT JUL 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             4 N TOLSTOY             45.27N 99.60W
07/09/2011  E1.75 INCH       EDMUNDS            SD   PUBLIC

&&

CM
Local storm report, Jul 9, 9:42 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
942 PM CDT SAT JUL 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             8 WSW ROSCOE            45.39N 99.48W
07/09/2011  E1.25 INCH       EDMUNDS            SD   EMERGENCY MNGR

&&

CM
Local storm report, Jul 9, 9:47 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
947 PM CDT SAT JUL 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             8 ESE BOWDLE            45.39N 99.51W
07/09/2011  E1.50 INCH       EDMUNDS            SD   EMERGENCY MNGR

&&

CM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:18 PM CDTSevere Thunderstorm WarningABRFaulk, Hyde, Potter, Sully42 min
Jul 9, 8:53 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter, Walworth52 min
Jul 9, 9:30 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson, Walworth30 min
Jul 9, 9:51 PM CDTSevere Thunderstorm WarningABRPotter, Walworth39 min
Jul 9, 9:57 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson48 min
Jul 9, 10:34 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson10 min
Jul 9, 10:43 PM CDTSevere Thunderstorm WarningABRFaulk, Hyde, Potter41 min
Jul 10, 3:30 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson45 min
Jul 10, 3:37 PM CDTSevere Thunderstorm WarningABRCampbell23 min
Jul 10, 4:06 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson24 min
Jul 10, 4:12 PM CDTSevere Thunderstorm WarningABRBrown, McPherson, Marshall63 min
Jul 10, 4:32 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson43 min
Jul 10, 4:46 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth44 min
Jul 10, 5:08 PM CDTSevere Thunderstorm WarningABRBrown, Day, Edmunds, Marshall, Roberts52 min
Jul 10, 5:47 PM CDTSevere Thunderstorm WarningABRBrown, Day, Grant, Marshall, Roberts58 min
Jul 10, 6:01 PM CDTFlash Flood WarningABRBrown, Day, Marshall4 hr
Jul 10, 6:42 PM CDTSevere Thunderstorm WarningABRBrown33 min
Jul 10, 6:47 PM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Deuel, Grant, Roberts58 min
Jul 10, 6:56 PM CDTTornado WarningABRGrant, Roberts34 min

Nearby

Tornado Warnings in South Dakota, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.